Our Privacy/Cookie Policy contains detailed information about the types of cookies & related technology on our site, and some ways to opt out. By using the site, you agree to the uses of cookies and other technology as outlined in our Policy, and to our Terms of Use.

Close

FDA Issues Overdose Warning About Popular Halloween Candy

Photograph by Twenty20

If you're a fan—make that a super fan—of black licorice, the U.S. Food & Drug Administration is reminding you to slow your roll this Halloween. The popular candy, which is often given out during trick-or-treating, has been linked to heart problems, particularly in people over 40.

Black licorice contains glycyrrhizin, the sweetening compound derived from licorice root, according to the FDA, which can cause the body's potassium levels to fall. From there, some people might experience abnormal heart rhythms, high blood pressure, swelling, lethargy and even congestive heart failure.

In fact, if you're over 40 and consume 2 ounces of black licorice per day for two weeks, you could find yourself in the hospital due to arrhythmia. Fortunately, the effects are reversible.

"Potassium levels are usually restored with no permanent health problems when consumption of black licorice stops," according to Dr. Linda Katz of the FDA.

So, as you prepare to head out with the kids, stay safe and keep these FDA tips in mind:

  • No matter your age, don’t eat large amounts of black licorice at one time.
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.
More from news